Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 26, NWS Great Falls, MT

June 10, 2016Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 10, 2016, 6:17 PM MDT for Fergus County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2016, 6:17 PM MDT (00:17 UTC)
Expired
Jun 10, 2016, 6:45 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Glasgow radar (KGGW), 176 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:06 PM MDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

645 
WUUS55 KTFX 110017
SVRTFX
MTC027-110045-
/O.NEW.KTFX.SV.W.0026.160611T0017Z-160611T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
617 PM MDT FRI JUN 10 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 645 PM MDT

* AT 617 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES EAST OF
  WINIFRED...OR 31 MILES SOUTHWEST OF ZORTMAN...MOVING EAST AT 35
  MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL OVER
  NORTHERN FERGUS COUNTY.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...TRAINED SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN FERGUS COUNTY.

THIS INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 86 AND 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4761 10863 4755 10915 4772 10923 4780 10897
      4775 10892 4774 10895 4773 10894 4773 10888
      4772 10883 4765 10877 4764 10872 4762 10868
      4762 10860
TIME...MOT...LOC 0017Z 252DEG 29KT 4764 10906 

HAIL...1.25IN
WIND...60MPH
 
$$

MARTIN
1 follow-up statement
880 
WWUS55 KTFX 110037
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
637 PM MDT FRI JUN 10 2016

MTC027-110045-
/O.CON.KTFX.SV.W.0026.000000T0000Z-160611T0045Z/
FERGUS MT-
637 PM MDT FRI JUN 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN FERGUS COUNTY...

AT 637 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 21 MILES SOUTHWEST
OF ZORTMAN...MOVING EAST AT 35 MPH. THIS STORM HAS A HISTORY OF
PRODUCING LARGE HAIL ACROSS NORTHERN FERGUS COUNTY.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN FERGUS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4761 10863 4758 10893 4775 10910 4780 10897
      4775 10892 4774 10895 4773 10894 4773 10888
      4772 10883 4765 10877 4764 10872 4762 10868
      4762 10860
TIME...MOT...LOC 0037Z 252DEG 29KT 4769 10883 

HAIL...1.25IN
WIND...60MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 5:41 PM MDT, 36 minutes earlier.

Area forecast discussion, Jun 10, 5:41 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
541 PM MDT FRI JUN 10 2016

UPDATED AVIATION

.DISCUSSION...
THIS AFTERNOON THROUGH SUNDAY EVENING...
Latest analysis shows circulation center and axis of Pacific
upper-level trof has reached the WA/OR coast and is expected to
make somewhat slow but steady progress eastward overnight.
Moist southwest flow aloft along the leading edge of the trof
combined with easterly surface winds bringing low-level moisture
have set the stage for another round of thunderstorms this
aftn/eve across central MT. Most parameters (CAPE, 0-6km wind
shear, lifted index etc.) are well within the range for strong to
severe storms, but will have to break the shallow low-level
inversion that was still evident on the special balloon sounding
we did at midday. We still expect that break to occur, but it may
be later this aftn or early eve. Additional support for severe
weather will come from the arrival of stronger jet stream winds
(100-115 mph) now through this evening. Morning forecast models
did shift the jet's core (115-125mph) to the west side of the
Divide from earlier runs, so jet's contribution in our area may
be reduced, but should be sufficient to help boost some storm
development.

Models continue to indicate slow approach of a surface cold front
from the Pacific system, LCL not making it east of the Rocky Mtn
Front until mid-late evening as cold air push behind it is not
particularly strong.  That may help storms persist a bit longer in
our region as unstable conditions persist ahead of the front. Most
convective activity will dissipate across the central counties by
midnight, but scattered showers and a few storms will linger along
the Hiline through the overnight hours. Southwest flow aloft
continues on Sat as the trof axis moves to the ID Panhandle, so most
locations will see another round of showers and some thunderstorms
Sat aftn.  With less instability behind the front, best chances for
severe storms move to eastern MT tomorrow, and we'll see more of the
short-lived, pulse-type storms with only marginal threat for gusty
outflow winds and small hail.  The trof axis finally reaches our
area on Sun, bringing mostly dry conditions. Forecast on track for
cooler temps through the weekend with highs in the upper 60s to low
70s on Sat/Sun.
Waranauskas

SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly
flow aloft will move into the forecast area Sunday night into
Monday. The resulting downsloping winds will keep North Central
Montana dry through this period, but a disturbance will keep a
chance of showers and thunderstorms over Southwest Montana. A low
pressure center will then move out of the Gulf of Alaska and south
along the Pacific Coast Tuesday through Wednesday. The resulting
moist and unstable southwest flow aloft over Montana will bring a
good chance of showers and thunderstorms to the forecast area during
this time. Temperatures may cool enough to cause minor snow
accumulation above mountain pass level, but significant impacts are
unlikely. A high pressure ridge will then amplify over the central
United States, which will shift the flow a bit farther west and
focus the bulk of the showers/storms more so over Western Montana
for Thursday into Friday. Temperatures will not fluctuate much
during the period. Slightly above normal temperatures will fall to
slightly below normal through Wednesday, but they will warm back
above normal by Friday as the high pressure ridge builds into the
area.  Coulston

&&

.AVIATION...
UPDATED 0000Z.
Widespread rain and thunderstorms will continue over north-central
Montana this evening. Some storms will be strong to severe with
large hail and damaging winds especially near KLWT, KGTF and KHVR.
Additional thunderstorms may produce gusty winds and small hail near
KCTB and KHLN. An isolated shower is possible at KBZN. Storms should
weaken and dissipate after 04z. Periods of MVFR or IFR conditions
are possible in and near thunderstorms along with gusty erratic
winds. There may be low clouds after 06z but confidence is low on
cig heights. A few showers are possible on Saturday, especially in
the mountains, otherwise VFR conditions are expected after 12z. MLS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  67  44  71 /  30  30  20  10
CTB  51  65  40  66 /  70  20  10   0
HLN  58  67  47  72 /  30  40  30  10
BZN  53  69  44  71 /  20  40  30  20
WEY  48  61  39  61 /  10  40  30  20
DLN  53  66  43  69 /  20  50  30  10
HVR  55  72  47  72 /  60  40  20   0
LWT  54  67  46  70 /  30  40  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 10, 5:19 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 PM MDT FRI JUN 10 2016

MTZ012-014-054-102345-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT-CASCADE MT-
519 PM MDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASCADE...NORTHERN
BROADWATER...NORTHWESTERN MEAGHER AND SOUTHEASTERN LEWIS AND CLARK
COUNTIES UNTIL 545 PM MDT...

AT 519 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES NORTHEAST OF EAST HELENA...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
CASCADE...NORTHERN BROADWATER...NORTHWESTERN MEAGHER AND SOUTHEASTERN
LEWIS AND CLARK COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL MONTANA.

LAT...LON 4716 11174 4705 11122 4673 11136 4675 11148
      4677 11150 4676 11151 4677 11156 4678 11158
      4677 11161 4678 11171
TIME...MOT...LOC 2319Z 198DEG 42KT 4682 11153

BRUSDA
Special weather statement, Jun 10, 5:39 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
539 PM MDT FRI JUN 10 2016

MTZ011>013-045-046-049-110015-
EASTERN PONDERA MT-HILL MT-CASCADE MT-EASTERN TETON MT-CHOUTEAU MT-
LIBERTY MT-
539 PM MDT FRI JUN 10 2016

...SPECIAL WEATHER STATEMENT...

AT 539 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 12 MILES NORTH OF THE KNEES TO NEAR FORT  SHAW.
MOVEMENT WAS NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT SHAW...THE KNEES...FORT  SHAW...VAUGHN...
TIBER DAM AND SUN RIVER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.

LAT...LON 4850 11062 4757 11135 4742 11189 4834 11116
TIME...MOT...LOC 2339Z 242DEG 30KT 4820 11124 4752 11176

BRUSDA
Local storm report, Jun 10, 5:49 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             MONARCH                 47.10N 110.84W
06/10/2016  E1.00 INCH       CASCADE            MT   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZE FALLING.

&&

BRUSDA
Local storm report, Jun 10, 5:57 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
557 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SW SQUARE BUTTE         47.52N 110.20W
06/10/2016  E2.00 INCH       CHOUTEAU           MT   PUBLIC

            ESTIMATED HAIL FALLING UP TO 2 INCHES IN DIAMETER.

&&

BRUSDA
Special weather statement, Jun 10, 6:00 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT FRI JUN 10 2016

MTZ012-013-050-054-110030-
MEAGHER MT-CASCADE MT-JUDITH BASIN MT-CHOUTEAU MT-
600 PM MDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU...
SOUTHEASTERN CASCADE...NORTHWESTERN JUDITH BASIN AND NORTHERN MEAGHER
COUNTIES UNTIL 630 PM MDT...

AT 600 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES SOUTH OF BELT...OR 32 MILES WEST OF STANFORD...MOVING NORTHEAST
AT 60 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GEYSER...RAYNESFORD...SLUICE BOXES STATE PARK AND MONARCH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.

LAT...LON 4696 11099 4712 11112 4744 11067 4724 11033
TIME...MOT...LOC 0000Z 244DEG 52KT 4708 11091

KJ
Local storm report, Jun 10, 6:14 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
614 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             8 S HIGHWOOD            47.47N 110.79W
06/10/2016  E2.00 INCH       CASCADE            MT   TRAINED SPOTTER

            2-INCH HAIL...TIME ESTIMATED BY RADAR.

&&

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:00 PM MDTSpecial Weather StatementTFXJudith Basin30 min
Jun 10, 6:00 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus30 min
Jun 10, 6:03 PM MDTTornado WarningTFXFergus27 min
Jun 10, 6:24 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin35 min
Jun 10, 6:31 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jun 10, 6:52 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus38 min
Jun 10, 6:58 PM MDTSpecial Weather StatementTFXFergus32 min
Jun 10, 7:16 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus57 min
Jun 10, 7:30 PM MDTSevere Thunderstorm WarningTFXFergus15 min
Jun 10, 7:53 PM MDTSpecial Weather StatementTFXTeton37 min
Jun 10, 8:12 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus45 min
Jun 10, 8:16 PM MDTSpecial Weather StatementTFXJudith Basin44 min
Jun 10, 8:28 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin47 min
Jun 10, 9:15 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin30 min
Jun 10, 9:35 PM MDTSpecial Weather StatementTFXLiberty40 min
Jun 10, 9:43 PM MDTSevere Thunderstorm WarningTFXFergus32 min
Jun 10, 9:50 PM MDTSpecial Weather StatementTFX40 min
Jun 10, 10:16 PM MDTSpecial Weather StatementTFXFergus44 min
Jun 10, 10:31 PM MDTAreal Flood AdvisoryTFXBlaine, Chouteau, Fergus, Judith Basin6 hr
Jun 10, 10:51 PM MDTSpecial Weather StatementTFX24 min
Jun 10, 11:29 PM MDTSpecial Weather StatementTFX61 min
Jun 11, 4:50 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau25 min
Jun 11, 4:50 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau25 min
Jun 11, 5:13 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau47 min
Jun 11, 5:18 AM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty42 min
Jun 11, 5:32 AM MDTSpecial Weather StatementTFXCascade28 min
Jun 11, 5:59 AM MDTSevere Thunderstorm WarningTFXChouteau, Hill46 min
Jun 11, 6:04 AM MDTSpecial Weather StatementTFXChouteau41 min
Jun 11, 6:32 AM MDTSevere Thunderstorm WarningTFXBlaine, Hill43 min
Jun 11, 7:17 AM MDTSpecial Weather StatementTFXBlaine43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.